Clostridium difficile Associated Disease
Clostridium difficile is an anaerobic spore forming bacterium that can cause severe diarrhea in humans mediated by toxins released by the organism. Illness is characterized by colonic inflammation (colitis) with diarrhea. Illness can range in severity from an annoying case of diarrhea to severe life threatening colitis necessitating surgical removal of the colon. Death can occur in extreme cases.
At least two conditions are normally necessary for illness to occur: An afflicted patient must have had intestinal colonization with the organism (the organism often is acquired in healthcare settings) and also must have recently taken antibiotics. Such antibiotic use need not have been prolonged. Many commonly prescribed antibiotics can predispose to this illness.
Treatment of Clostridium difficile colitis is with one of two antibiotics, metronidazole or vancomycin, taken for ten to fourteen days. Unfortunately, relapses can occur. The severity and sometimes refractoriness of this illness may be increasing.
Because the organism causing C. difficile colitis is transmissible from person to person, in healthcare facilities patients suffering from this condition may be placed in contact isolation(gowns, glove, etc). This is to prevent healthcare works from acquiring the organism on their hands or garments and then inadvertently infecting themselves or other patients.
Clostridium difficile associated diarrhea is a very important healthcare related problem. The prerequisite of prior antibiotic use emphasizes the imperative that antibiotics be prescribed only for clearly necessary indications.